Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 8, 2024, 1:01 PM EDT for 4 counties in Tennessee. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 1:01 PM EDT (17:01 UTC)
- Expired
- May 8, 2024, 3:00 PM EDT
- In force
- 119 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Loudon County, TN, Meigs County, TN, Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 2:40 PM EDT | FLASH FLOOD | Paint Rock, TN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 7.6
The text
As transmitted.
745
WGUS54 KMRX 081701
FFWMRX
TNC105-121-143-145-081900-
/O.NEW.KMRX.FF.W.0002.240508T1701Z-240508T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
101 PM EDT Wed May 8 2024
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Loudon County in east Tennessee...
Northeastern Meigs County in east Tennessee...
Northeastern Rhea County in east Tennessee...
Southern Roane County in east Tennessee...
* Until 300 PM EDT.
* At 101 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Spring City,
Paint Rock, Ten Mile, Bradbury, Eagle Furnace, Peakland and
Grandview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3574 8485 3578 8474 3592 8429 3579 8417
3568 8453 3558 8486
FLASH FLOOD...RADAR INDICATED
$$
DGS1 follow-up statement
378
WGUS74 KMRX 081859
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
259 PM EDT Wed May 8 2024
TNC105-121-143-145-081909-
/O.EXP.KMRX.FF.W.0002.000000T0000Z-240508T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Loudon TN-Meigs TN-Rhea TN-Roane TN-
259 PM EDT Wed May 8 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM EDT THIS AFTERNOON FOR
CENTRAL LOUDON, NORTHEASTERN MEIGS, NORTHEASTERN RHEA AND SOUTHERN
ROANE COUNTIES...
The heavy rain has ended. However, minor flooding is ongoing in some
areas. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 AM EDT Thursday for
portions of southwest North Carolina, east Tennessee, and southwest
Virginia.
&&
LAT...LON 3574 8485 3578 8474 3592 8429 3579 8417
3568 8453 3558 8486
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:39 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 8, 9:39 AM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
939 AM EDT Wed May 8 2024
...New UPDATE...
.UPDATE...
Issued at 930 AM EDT Wed May 8 2024
Wanted to send out an early update this morning to account for
the convection moving into the area. The morning round of
convection will be stronger than previously anticipated based on
the current radar trends, projected trends from the HRRR, and
current parameters shown on SPC mesoanalysis. All hazards will be
possible with this morning round, large hail, high winds,
flooding, as well as a tornado risk. HRRR shows this activity
moving across the central and northern TN Valley over the next few
hours and then eventually down across the east TN mountains, such
as Sevier and Cocke counties. Last few HRRR runs continue to show
helicity tracks across this corridor as the activity moves
through. Have updated the forecast to account for these changes.
Please pay close attention to the forecast today as it will be an
evolving situation throughout the day with numerous rounds of
showers and storms with all hazards possible.
&&
.SHORT TERM...
(Today and tonight)
Issued at 341 AM EDT Wed May 8 2024
Key Messages:
1. A regional severe weather outbreak is increasingly likely from
late this afternoon through tonight across the Mississippi River
Valley and Tennessee Valley.The threats include widespread damaging
winds, very large hail, and tornadoes (including EF-2+ strength).
The tornado threat is highest along and west of Interstate 75.
2. Scattered to possibly numerous instances of flooding are likely,
especially west of Interstate 75. This threat will be most amplified
from this evening to Thursday morning.
Today and Tonight
Currently early this morning, a 120+ kt 250mb jet extends into the
western Great Lakes with a southern jet of near 100 kts extending
from the southern Mississippi Valley. A very broad warm sector is
also in place with a cold front near the Mississippi River and a
warm front near the Great Lakes. Also, strong to severe convection
is ongoing across the Ohio River Valley and will continue to
progress southward through the morning hours. By daybreak, the
aforementioned northern jet will progress towards the eastern Great
Lakes with the left-exit region of the southern jet being placed
directly over Tennessee and westward. This will create a strongly
divergent pattern aloft. The timing of when this initial convection
arrives is still somewhat uncertain, but a later timing (early
afternoon) would allow for more destabilization beforehand and could
slightly limit instability for the evening/overnight period. In any
case, deep-layer shear by the early afternoon will reach near or
above 40 kts with MLCAPE in excess of 2,000 J/kg. During this time,
the flow pattern will still be fairly light and still somewhat uni-
directional, but the thermodynamics and overall profiles are still
sufficient for storm organization and a damaging wind and hail
threat.
By the late afternoon through tonight, the wind profile will
strengthen and become increasingly more veered with opportunity for
additional destabilization beyond 2,500 J/kg of MLCAPE, especially
if there is some break in earlier activity. During this timeframe,
effective shear is expected to reach or exceed 50 kts with very
right-turning hodographs. The CAMs still differ some on the timing
and evolution of convection, but most solutions suggest widespread
organized supercells by the late afternoon along and north of
Interstate 40 with one or more line segments arriving through the
evening hours. While the low-level shear isn't too strong,
impressive low-level instability and veering wind direction yield
pretty high confidence in STP values to exceed 2 or 3, especially
along and west of Interstate 75. In the mid-levels, lapse rates of
around 7 Celsius/km or greater can be expected with very impressive
CAPE in the -10 to -30 Celsius region of 800 to 1,000 J/kg. While
the CAMs differ on exact timing and storm mode, widespread storms
are indicated anytime from the afternoon through the overnight
hours, initially focused north and then shifting south. The latest
HREF data suggest a broad swath of updraft helicity tracks across
much of the area and focused especially along and west of Interstate
75. In any case, it should be noted that this system has already
produced numerous tornadoes, including some strong to violent,
across the Great Plains to places along and north of the Ohio River
Valley. This event will also almost certainly continue to the
overnight hours, presenting a nocturnal severe weather threat.
Another important aspect of this event is duration, intensity, and
coverage of convection. Places further south may not see as much
coverage during the day, but this will likely occur more from the
evening to early Thursday morning. The CAMs are indicating high
probabilities for over 3" of rainfall with notable probabilities (20
to 30 percent) for 5" or more of rainfall. Just as with the tornado
threat, this is elevated even more further west. Based on the strong
signals and likelihood of significant rainfall, a Flood Watch was
issued for the entire area. The threat is certainly not uniform area-
wide, but the signals suggest rainfall and antecedent conditions
sufficient for scattered to maybe even numerous instances of
flooding.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 341 AM EDT Wed May 8 2024
Key Message:
1. Cooler weather late week and into the weekend behind the cold
front.
2. Lingering showers possible Friday with shortwaves within the
northwest upper flow. Quick shortwave may bring some showers and
thunderstorms Saturday (highest chance northern areas).
3. Drier weather expected Sunday and Monday with a gradual warming
trend. Chance of showers increases again mid-week.
Discussion.
Behind the cold front on Thursday, cooler and drier air will arrive
across the region within the northwest upper flow. Troughing and
cooler air aloft will result in some diurnal convection on Friday
afternoon with limited potential for thunder.
A stronger shortwave is expected to move through the upper level
northwest flow on Saturday with scattered showers and thunderstorms
possible on Saturday afternoon, with the highest chance for
precipitation across our northern counties through southwest
Virginia.
Ridging begins to build on Sunday and Monday with drier weather and
a gradual warming trend into early next week. Chance of rain begin
to return on Tuesday and Wednesday as a system is expected to
develop across the Lower Mississippi Valley, but certainty in timing
&&
.AVIATION...
(12Z TAFS)
Issued at 653 AM EDT Wed May 8 2024
Very poor aviation conditions are expected from the afternoon
through tonight. This is due to several different rounds of
storms with severe storms likely across the entire area. Before
the storms arrive, MVFR conditions are possible, but fairly quiet
VFR conditions should prevail. Otherwise, reductions to below MVFR
can be expected. More importantly, the storms will be particularly
intense with the threat of damaging winds, hail, flooding, and
even tornadoes. These threats gradually increase into the late
afternoon and through the evening with little to no improvement
expected overnight. In fact, additional lines of storms can be
expected. Confidence is low on the timing of impact on the
terminals, but rapid changes in conditions can be expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 88 68 85 61 / 40 80 80 30
Knoxville McGhee Tyson Airport, TN 81 67 80 58 / 90 80 80 30
Oak Ridge, TN 80 66 82 57 / 90 80 80 20
Tri Cities Airport, TN 77 63 77 56 / 70 80 90 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch from 2 PM EDT this afternoon through Thursday
morning for Cherokee-Clay.
TN...Flood Watch from 2 PM EDT /1 PM CDT/ this afternoon through
Thursday morning for Anderson-Bledsoe-Blount Smoky
Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
North Sevier-Northwest Blount-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Flood Watch from 2 PM EDT this afternoon through Thursday
morning for Lee-Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...BW
LONG TERM....JB
AVIATION...BWHazardous weather outlook, May 8, 3:51 AM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 351 AM EDT Wed May 8 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 351 AM EDT Wed May 8 2024 /251 AM CDT Wed May 8 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight An outbreak of severe weather is increasingly likely across much of the Mid-South, including into our area from late this afternoon through tonight. All severe hazards are possible, including widespread damaging winds, very large hail to golf ball size or larger, and tornadoes, some of which could be strong. The tornado threat is highest along and west of Interstate 75. In addition to the severe hazards, heavy rainfall is likely, due to many rounds of showers and storms. Scattered to possibly numerous instances of flooding are likely with the greatest threat along and west of Interstate 75. This threat will be most amplified from the evening until early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. Afterwards, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed today and tonight.
In the hours before
Local storm report, May 8, 12:09 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1209 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM Tstm Wnd Dmg Russellville 36.26N 83.20W
05/08/2024 Hamblen TN Amateur Radio
Roof, window, and other structural damage to
Russellville Intermediate School.
&&Local storm report, May 8, 12:17 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1217 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM Tstm Wnd Dmg 1 ENE Lone Mountain 36.39N 83.58W
05/08/2024 Claiborne TN Emergency Mngr
*** 1 FATAL ***
Trees down. Home destroyed. Tree fell on car
killing the occupant at the intersection of
Lone Mountain Rd, and Jennings Lane.
&&Local storm report, May 8, 12:24 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1224 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM Hail 2 ENE Liberty 36.15N 82.59W
05/08/2024 M1.25 Inch Washington TN Public
&&
ABMLocal storm report, May 8, 12:28 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1228 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM Tstm Wnd Dmg Sunbright 36.24N 84.67W
05/08/2024 Morgan TN 911 Call Center
Trees down.
&&Special weather statement, May 8, 12:39 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
1239 PM EDT Wed May 8 2024
TNZ067-068-071-081730-
Roane TN-Loudon TN-NW Blount TN-
1239 PM EDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT LOUDON AND SOUTHEASTERN ROANE
COUNTIES THROUGH 130 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lenoir City, Loudon, Greenback, Friendsville, Philadelphia, Paint
Rock, and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
east Tennessee.
&&
LAT...LON 3567 8454 3579 8455 3589 8425 3579 8416
3580 8414 3567 8409
TIME...MOT...LOC 1639Z 259DEG 24KT 3574 8448
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DGSLocal storm report, May 8, 12:41 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1241 PM EDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Hail Mosheim 36.19N 82.96W
05/08/2024 M1.50 Inch Greene TN Emergency Mngr
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:23 PM EDT | Special Weather Statement | MRX | Marion | 52 min |
| May 8, 2:28 AM EDT | Flood Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 30 hr |
| May 8, 5:08 AM EDT | Special Weather Statement | MRX | Cocke | 52 min |
| May 8, 8:21 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 39 min |
| May 8, 8:48 AM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 42 min |
| May 8, 9:21 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 54 min |
| May 8, 9:31 AM EDT | Areal Flood Advisory | MRX | Campbell, Scott | 3 hr |
| May 8, 9:31 AM EDT | Special Weather Statement | MRX | Claiborne | 44 min |
| May 8, 9:44 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 46 min |
| May 8, 10:07 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Scott | 38 min |
| May 8, 10:19 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hawkins | 41 min |
| May 8, 10:26 AM EDT | Tornado Warning | MRX | Grainger, Hamblen | 34 min |
| May 8, 10:43 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Sevier, Union | 25 min |
| May 8, 10:53 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Hawkins | 52 min |
| May 8, 11:15 AM EDT | Special Weather Statement | MRX | Hamblen, Jefferson | 45 min |
| May 8, 11:25 AM EDT | Special Weather Statement | MRX | Sevier | 35 min |
| May 8, 11:33 AM EDT | Severe Thunderstorm Warning | MRX | Greene, Unicoi, Washington | 42 min |
| May 8, 11:57 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sevier | 48 min |
| May 8, 12:07 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 38 min |
| May 8, 12:39 PM EDT | Special Weather Statement | MRX | Loudon | 51 min |
| May 8, 12:45 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Cocke, Hamblen, Jefferson, Knox and 7 more | 2 hr |
| May 8, 1:33 PM EDT | Special Weather Statement | MRX | Blount, Sevier | 42 min |
| May 8, 2:58 PM EDT | Areal Flood Advisory | MRX | Loudon, Meigs, Rhea, Roane | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.